Medicine Reaction: Allergic

You are having an allergic reaction to a medicine you have taken. This may cause an itchy rash and sometimes swelling of various parts of the body. It could also cause trouble swallowing or breathing. The rash may take a few hours or up to 2 weeks to go away. In the future, remember to tell your healthcare provider about your allergy to this medicine so that medicines of this type won't be used again.

Any medicine can cause an allergic reaction. But most allergic reactions are caused by:

  • Penicillin and related medicines

  • Antibiotics containing sulfonamides (sulfa ,medicines)

  • Aspirin

  • Ibuprofen or other nonsteroidal anti-inflammatory drugs (NSAIDs)

  • Seizure medicines

Vaccines may also trigger allergies. People whose parents or siblings have allergies are at a higher risk of developing a medicine allergy. Allergy testing may sometimes be needed to figure out the cause.

Symptoms may occur within minutes, hours, or even weeks after exposure to the medicine. It can be a mild or severe reaction, or potentially life threatening. Most of us think of allergic reactions when we have a rash or itchy skin. Symptoms can include:

  • Rash, hives, redness, welts, blisters

  • Itching, burning, stinging, pain

  • Dry, flaky, cracking, scaly skin

  • Belly (abdominal) cramps or nausea or stomach pain

  • Fever. Sometimes fever is the only symptom of a medicine reaction. In older adults, the risk of fever increases with the number of medicines the person takes.

More severe symptoms include:

  • Swelling of the face or lips, or drooling

  • Trouble swallowing, feeling like your throat is closing

  • Trouble breathing, wheezing

  • Hoarse voice or trouble speaking

  • Severe nausea or vomiting or diarrhea  

  • Feeling faint or lightheaded, rapid heart rate

  • Blistering of the skin or ulcers in the mouth or on the genitals

Home care

Man lying face down with ice pack on shoulder.

The goal of treatment is to help relieve the symptoms and get you feeling better. Mild to medium medicine reactions usually respond quickly to taking antihistamines or steroids and stopping the medicine. The rash will usually fade over several days. But it can sometimes last a couple of weeks. Over the next couple of days, there may be times when it gets a little worse and then better again. Here are some things to do:

  • Dispose of the medicine safely and don’t take it again. The next reaction could be the same or worse.

  • Call your healthcare provider to discuss adding this medicine's allergy reaction to your electronic medical record.

  • When getting a new medicine, always tell the healthcare provider that you are allergic to this medicine. Make certain the provider writes it down in your medical record.

  • Don't wear tight clothing and stay way from anything that heats up your skin (hot showers or baths, direct sunlight). Heat will make itching worse.

  • An ice pack will relieve local areas of intense itching and redness. To make an ice pack, put ice cubes in a plastic bag that seals at the top. Wrap the bag in a clean, thin towel or cloth. Don’t put ice directly on the skin.

  • To help prevent an infection, don't scratch the affected area. Scratching may worsen the reaction. It can damage your skin and lead to an infection. Always check the affected site for signs of an infection.

  • Your provider may give you a prescription antihistamine.

  • If you are not given a prescription antihistamine, oral diphenhydramine is an over-the-counter antihistamine available at pharmacies and grocery stores. This may be used to reduce itching if large areas of the skin are involved. This antihistamine may make you sleepy, so be careful using it in the daytime or when going to school, working, or driving. Note: Don’t use diphenhydramine if you have glaucoma or if you are a man with trouble urinating due to an enlarged prostate. There are other antihistamines that cause less drowsiness and are a good choice for daytime use. Ask your pharmacist or healthcare provider for suggestions.

  • Don't use diphenhydramine cream on your skin. It can cause a worse skin reaction for some people.

  • Contact your healthcare provider and ask what can be used on the affected area to help decrease the itching.

Follow-up care

Follow up with your healthcare provider, or as advised, if your symptoms do not continue to improve or they get worse.

Call 911

Call 911 if any of these occur:

  • Shortness of breath

  • Cool, moist, pale skin

  • Swelling in the face, eyelids, mouth, tongue, or lips

  • Drooling

  • Trouble breathing or swallowing, wheezing

  • New or worsening swelling in the mouth, throat, or tongue

  • Hoarse voice or trouble speaking 

  • Fainting or loss of consciousness

  • Rapid heart rate

  • Feeling of dizziness or weakness or a sudden drop in blood pressure

  • Feeling of doom

  • Feeling lightheaded

  • Severe nausea, vomiting, or diarrhea

When to seek medical advice

Call your healthcare provider or get medical care right away if any of these occur:

  • Continuing or recurring symptoms

  • Nausea, abdominal cramps, or stomach pain

  • Spreading areas of itching, redness, or swelling

  • Blistering of the skin, or sores or ulcers in the mouth or on the genitals

  • Signs of infection:

    • Spreading redness

    • Increased pain or swelling

    • Fever of 100.4°F (38°C) or above lasting for 24 to 48 hours, or as directed by your provider

    • Fluid or colored drainage from the affected area

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell